My 13-year-old daughter has had type 1 diabetes for four years. Her A1c is usually around 7. I have two questions. First, do you think we should shift her to pump? Will she able to handle it? She is okay with her injections. She takes Lantus twice daily, 19 units at night and 15 units in the morning. She takes NovoRapid thrice daily (7/8/7). My husband wants her to be safe by shifting her to a pump. Sometimes she has hypoglycemia as low as 2.3 mmol/L [41 mg/dl], but she handles it very well. With a pump, can we avoid lows?
Secondly, she keeps complaining about intermittent stomach pain. All tests for celiac were negative. Blood tests for a bacterial infection were negative. The gastroenterologist has done a few tests; all were negative. Her endocrinologist says her stomach is just sensitive. She has Hashimoto's thyroiditis for whish she takes thyroxin. She is very active, weighs 48 kg (106 pounds) and is 154 cm (almost 5 feet, 1 inch) tall. I have started her on acidophilus (2 billion CFU (Colony Forming Units)) before meals and a triphala capsule at night. Do you think anything else need to be done? She does take a Centrum multivitamin once daily.
In broad terms, an insulin pump is an excellent way of getting insulin. But, do not think that it is an effortless device: insulin pumping takes a degree of discipline and maturity. I cannot answer if pumping is right for you/your daughter but refer to our link to see if you think so.
Also, in broad terms, I think that there are two main categories to define who might warrant/need an insulin pump: the first is the patient with diabetes who is disciplined in terms of regular glucose checking, meal planning, activity planning, and can count carbohydrates and dose insulin accordingly in a superior manner. This is the most common patient (and sometimes the biggest obstacle to overcome). The second category includes the patient who has terrible glucose control with repeated bouts of DKA who needs to have "some" insulin around. But, this category has become virtually obsolete with the advent of long-lasting insulins such as Lantus.
As to your child's abdominal pain, it sounds like your physicians have been considering many things. I believe that there is an increased risk of stomach ulcer-like disease in children with diabetes and, so, perhaps your physicians will want to perform an upper endoscopy, if this hasn't been done already. Have you tried a simple trial of liquid antacids (such as "Tums")? Another consideration, albeit unlikely, would be to screen your daughter for adrenal insufficiency, given she already has pancreatic and thyroid involvement as manifestations of glandular auto-inflammatory disease.
Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.